Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Flagstaff, AZ

September 2, 2007Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 2, 2007, 11:52 PM MST for Coconino County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2007, 11:52 PM MST (06:52 UTC)
Expired
Sep 3, 2007, 1:45 AM MST
In force
113 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2007-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2007-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 030653
FFWFGZ
AZC005-030845-
/X.NEW.KFGZ.FF.W.0001.070903T0652Z-070903T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1152 PM MST SUN SEP 2 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 145 AM MST

* AT 1146 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED HEAVY RAINFALL RATES CAPABLE OF PRODUCING FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK
CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE.

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN AREA IN OAK
CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY
DRY WASHES. DO NO ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE THREAT
HAS DIMINISHED.

LAT...LON 3489 11179 3489 11170 3496 11173 3495 11179

$$

DJO
2 follow-up statements
000 
WGUS55 KFGZ 030658 CCA
FFWFGZ
AZC005-030845-
/X.COR.KFGZ.FF.W.0001.070903T0652Z-070903T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1152 PM MST SUN SEP 2 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 145 AM MST

* AT 1146 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED HEAVY RAINFALL RATES CAPABLE OF PRODUCING FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK
CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE.

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN AREA IN OAK
CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY
DRY WASHES. DO NOT ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE
THREA HAS DIMINISHED.

LAT...LON 3489 11179 3489 11170 3496 11173 3495 11179

$$

DJO
000 
WGUS75 KFGZ 030732
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1232 AM MST MON SEP 3 2007

AZC005-030845-
/X.CON.KFGZ.FF.W.0001.000000T0000Z-070903T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1232 AM MST MON SEP 3 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

AT 1230 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE
WARNED AREA INCLUDING HIGHWAY 89 THROUGH OAK CREEK CANYON BETWEEN 
SLIDE ROCK STATE PARK AND MIDGELY BRIDGE. UP TO 0.7 INCHES OF RAIN 
HAS ALREADY FALLEN FROM THE THUNDERSTORM...AND LIGHT TO MODERATE 
RAINFALL WILL CONTINUE OVER THE WARNED AREA UNTIL 100 AM MST. RUNOFF 
FROM THE THUNDERSTORM WILL CONTINUE TO PRODUCE THE THREAT OF 
LIFE-THREATENING ROCKSLIDES...MUDSLIDES...AND DEBRIS FLOWS. DO NOT 
ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE THREA HAS DIMINISHED.

LAT...LON 3489 11179 3489 11170 3496 11173 3495 11179

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:15 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 2, 9:15 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST SUN SEP 02 2007

.SYNOPSIS...HIGH PRESSURE AND MONSOON MOISTURE WILL CONTINUE TO
BRING A CHANCE OF THUNDERSTORMS TO NORTHERN ARIZONA OVER THE NEXT
WEEK. OTHERWISE...ABOVE NORMAL TEMPERATURES WILL CONTINUE UNTIL
MONDAY THEN LOWER TO NEAR NORMAL LEVELS BY WEDNESDAY OR THURSDAY AS
HIGH PRESSURE WEAKENS AND INCREASING MOISTURE MOVES IN FROM THE SOUTH.

&&

.DISCUSSION...STORMS THAT DEVELOPED OVER THE HIGHER TERRAIN OF
NORTHEAST ARIZONA MOVED SOUTHWARD THIS EVENING...FIRST INTO A
RELATIVELY DRY AIR MASS...THEN INTO INCREASINGLY MOIST AIR (DUE TO
AN OUTFLOW FROM THE SOUTH). THE STORMS FIRST INTENSIFIED OVER THE
NORTHERN PORTION OF THE LITTLE COLORADO RIVER VALLEY...AND ARE
CURRENTLY CONTINUING TO PUSH SOUTH OF INTERSTATE 40 INTO SOUTHEAST
COCONINO AND SOUTHERN NAVAJO COUNTIES AT 9 PM. STRONG GUSTY WINDS
WILL BE LIKELY WITH A FEW OF THESE STORMS...ALONG WITH RAINFALL
RATES NEAR 2 INCHES AN HOUR AND A RISK OF FLOODING THROUGH 11 PM.
FORECASTS WERE UPDATED EARLIER TO INDICATE A HIGHER CHANCE OF STORMS
TONIGHT OVER EAST CENTRAL ARIZONA INCLUDING THE LITTLE COLORADO RIVER
VALLEY AND THE EASTERN MOGOLLON RIM. A FEW STORMS MAY DEVELOP AS FAR
WEST AS FLAGSTAFF AND EASTERN YAVAPAI COUNTY OVERNIGHT AS THE MAIN
OUTFLOW MOVES THROUGH FROM THE NORTH.  JJ

.PREVIOUS DISCUSSION...(230 PM MST SUN SEP 2)...FOR TONIGHT...WITH
NORTHEAST FLOW...OUTFLOW BOUNDARIES FROM THUNDERSTORMS IN COLORADO
COULD MOVE ACROSS NORTHEAST ARIZONA WITH ISOLATED STORMS POSSIBLE
TONIGHT. AS A RESULT WILL BE CARRYING OVERNIGHT POPS SOMEWHAT HIGHER
THAN CLIMATOLOGICAL VALUES.

FOR MONDAY AND TUESDAY...NOT MUCH CHANGE IN THE PATTERN AS THE
CURRENT DEEP-LAYER HIGH PRESSURE SYSTEM WOBBLES AROUND THE SAME
GENERAL AREA. THE POTENTIAL FOR STRONG THUNDERSTORMS TO MOVE
SOUTHWARD OFF THE RIM AND INTO THE LOWER DESERTS WILL CONTINUE.
NORTHEAST FLOW WILL CONTINUE TO DIRECT NIGHTTIME OUTFLOW BOUNDARIES
INTO NORTHEAST ARIZONA WITH A THREAT FOR NOCTURNAL THUNDERSTORMS.

FOR THE REMAINDER OF THE WEEK...THE PATTERN BECOMES COMPLICATED.
MOISTURE WILL LINGER OVER ARIZONA WITH AN INTRIGUING INTERACTION BETWEEN
THE CURRENT HIGH PRESSURE SYSTEM...A TROUGH FROM THE NORTH AND THE
POTENTIAL INPUT OF DEEP MOISTURE FROM THE TROPICS. THE NET RESULT
WILL BE THAT THE CHANCE OF SHOWERS AND STORMS WILL CONTINUE THROUGH
THE END OF THE WEEK WITH THE POTENTIAL FOR SOME VERY WET DAYS LATE
IN THE WEEK.

MCCOLLUM
&&

.AVIATION...FOR THE 06Z PACKAGE...WIDELY SCATTERED THUNDERSTORMS
WILL CONTINUE THROUGH 08Z OVER EAST CENTRAL ARIZONA...MAINLY OVER
SOUTHERN NAVAJO...SOUTHEAST COCONINO...AND POSSIBLY NORTHERN GILA
COUNTY. A FEW OF THE STORMS WILL CONTAIN IFR CONDITIONS...WITH LOW
VISIBILITY AND WIND GUSTS TO 35 KT. EXPECT ONLY ISOLATED SHOWERS
ELSEWHERE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED
AFTER 18Z MONDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

HOWARD
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 2, 10:00 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN SEP 2 2007

AZZ004>018-037>040-030700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN SEP 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS.
BY THIS AFTERNOON NORTHEAST FLOW ALOFT WILL PUSH THUNDERSTORMS
THAT FORM OVER THE MOGOLLON RIM AND WHITE MOUNTAINS SOUTHWARD INTO
GILA AND YAVAPAI COUNTIES. THE POTENTIAL IS FOR ISOLATED STRONG
STORMS TO PRODUCE WIND GUSTS OF 60 MPH WITH LOCAL RAINFALL
ACCUMULATIONS IN EXCESS OF 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM WEDNESDAY THROUGH THE END OF THE WEEK...A COMPLICATED
INTERACTION BETWEEN MOISTURE FROM THE SOUTH AND A LOW PRESSURE
SYSTEM TO THE NORTH COULD RESULT IN SOME VERY WET DAYS. STAY
TUNED FOR DEVELOPMENTS CONCERNING THE END OF THE WEEK SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 2, 6:12 PM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 PM MST SUN SEP 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     SELIGMAN                35.33N 112.88W
09/02/2007                   YAVAPAI            AZ   CO-OP OBSERVER

            TREE UPROOTED AND POWER POLE BROKEN. WINDOW BROKEN OUT OF
            GROCERY STORE.

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:22 PM MSTSevere Thunderstorm WarningFGZNavajo23 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.